Alert archive / Michigan / Gale Warnings in 2022

Gale Warning 13, NWS Grand Rapids, MI

February 19, 2022

NWS Grand Rapids, MI issued this gale warning at Feb 19, 2022, 3:54 PM EST. It took effect at Feb 20, 2022, 12:00 AM EST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2022, 3:54 PM EST (20:54 UTC)
In effect from
Feb 20, 2022, 12:00 AM EST
Expired
Feb 20, 2022, 7:00 PM EST
In force
19 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

150 
WHUS73 KGRR 192054
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
354 PM EST Sat Feb 19 2022

LMZ844>849-200500-
/O.CON.KGRR.SC.Y.0021.000000T0000Z-220220T0500Z/
/O.NEW.KGRR.GL.W.0013.220220T0500Z-220221T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
354 PM EST Sat Feb 19 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
SUNDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 knots 
  with gusts up to 45 knots and waves 8 to 13 feet expected. For 
  the Small Craft Advisory, southwest winds 15 to 25 knots with 
  gusts up to 30 knots and waves 3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from midnight tonight to 7 PM EST 
  Sunday. For the Small Craft Advisory, until midnight EST 
  tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
5 follow-up statements
151 
WHUS73 KGRR 200229
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
929 PM EST Sat Feb 19 2022

LMZ844>849-201030-
/O.CON.KGRR.SC.Y.0021.000000T0000Z-220220T0500Z/
/O.CON.KGRR.GL.W.0013.220220T0500Z-220221T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
929 PM EST Sat Feb 19 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...
...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 knots with 
  gusts up to 45 knots and waves 10 to 16 feet expected. For the 
  Small Craft Advisory, south winds 10 to 20 knots with gusts up 
  to 25 knots and waves 3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, until 7 PM EST Sunday. For the 
  Small Craft Advisory, until midnight EST tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
267 
WHUS73 KGRR 200850
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
350 AM EST Sun Feb 20 2022

LMZ844>849-201700-
/O.CON.KGRR.GL.W.0013.000000T0000Z-220221T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
350 AM EST Sun Feb 20 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southwest gales to 45 knots and waves of 9 to 14 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Kenyon
950 
WHUS73 KGRR 201527
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1027 AM EST Sun Feb 20 2022

LMZ844>849-202330-
/O.CON.KGRR.GL.W.0013.000000T0000Z-220221T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1027 AM EST Sun Feb 20 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southwest winds 20 to 30 knots with gusts up to 40 
  knots and waves 8 to 13 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
266 
WHUS73 KGRR 202037
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
337 PM EST Sun Feb 20 2022

LMZ844>849-210445-
/O.CON.KGRR.GL.W.0013.000000T0000Z-220221T0000Z/
/O.NEW.KGRR.SC.Y.0022.220221T0000Z-220222T0200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
337 PM EST Sun Feb 20 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 PM
EST MONDAY...

* WHAT...For the Gale Warning, southwest winds 10 to 20 knots 
  with gusts up to 35 knots and waves 6 to 11 feet. For the 
  Small Craft Advisory, east winds 5 to 15 knots with gusts up 
  to 25 knots and waves 5 to 8 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, until 7 PM EST this evening. For 
  the Small Craft Advisory, from 7 PM this evening to 9 PM EST 
  Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
580 
WHUS73 KGRR 210006
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
706 PM EST Sun Feb 20 2022

LMZ844>849-210815-
/O.EXP.KGRR.GL.W.0013.000000T0000Z-220221T0000Z/
/O.CON.KGRR.SC.Y.0022.000000T0000Z-220222T0200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
706 PM EST Sun Feb 20 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST MONDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...East winds 10 to 15 knots with gusts up to 20 knots and 
  waves 5 to 8 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 9 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Feb 19, 3:52 PM EST, 2 minutes earlier.

Area forecast discussion, Feb 19, 3:52 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
352 PM EST Sat Feb 19 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Saturday)
Issued at 307 PM EST Sat Feb 19 2022

- Strong wind gusts Sunday

A strong low level jet is shown to track into the CWA from the west
on Sunday with 925 mb winds of 45 to 50 knots. However the area is
not expected to mix to that depth.  Ensemble guidance from the ECMWF
shows the gusts will not be a strong as the most recent event with
much of the CWA expected to see values in the 30 to 40 mph range.
The lakeshore could end up close to advisory levels...but it is
still expected to be about 10 knots lower than the past system.  We
will hold off on a wind advisory for now...but may still need one.
We did include the risk in our weather message and Hazardous
Weather Outlook. We will also include this information in our
social media posts.

- Winter impacts late Monday into Tuesday

The next in a series of low pressure systems tracks up into the
CWA Monday evening into Tuesday. This system will have several
features going for it to be impactful. A coupled upper level jet
is noted. Gulf moisture gets drawn into the system at it tracks
through with pwat values over three quarters of an inch. Also 700
mb FGEN is noted especially Monday evening and we eventually may
see some elevated instability Tuesday. Ensemble guidance shows the
main window for precipitation to be Monday evening into Tuesday
afternoon. Trends in the models suggest that enough warming will
occur prior to the systems arrival to keep the precipitation as
mainly rain south of Interstate 96. However further north the cold
air remains down near the ground level as the warmer air rides
over it leading to freezing rain and/or some sleet. Enough qpf is
forecast to support impacts and we will likely need at least an
advisory for much of the northern CWA. One feature the may limit
the overall qpf though...is a dry slot that the models are
showing. In fact for much of the event...the DGZ is shown to not
be moist. Perhaps we are looking at a prolonged light qpf event.
Still with this type of event...advisory level impacts could
easily occur where the bulk of the precipitation ends up as
freezing rain.

- Hydrology impacts

We continue to monitor the  potential for ice jams as rising
river levels lift and begin to break up the ice that has been very
stable for weeks. The crest on the Grand was near Ionia and
working its way downstream. The crest is projected to make it
into the Grand Rapids area Monday into Tuesday. We did expire the
Holt flood warning as the levels fell below flood stage and are
not expected to resume a rise. We did issue an areal flood watch
for Ottawa County due to the ice jam on the Grand River there. Close
monitoring of the hydrographs for signs of ice jams (rapid
rises/falls) will be needed over the next few days. Our river
observers will also be watching conditions closely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM EST Sat Feb 19 2022

The area of snow showers on the lakeshore...extending inland to
KAZO will move inland and break up as the winds shift to the west
then southwest. This will lead to some MVFR and lower impacts for
a few hours this afternoon. The wind gusts have been decreasing
through late morning today and that trend will continue this
afternoon with most sites already showing values under 25 knots.

Later tonight a risk for LLWS will return once again and last into
Sunday. Another strong low level jet arrives and all sites will
see the gusts topping 30 knots once again Sunday. Local gusts to
40 knots possible. There is not much low level moisture around
Sunday so VFR conditions are predicted...but will need to monitor
the blowing snow risk.

&&

.MARINE...
Issued at 307 PM EST Sat Feb 19 2022

The arrival of a stronger southwesterly low level jet on Sunday
will cause the winds to return to gale force. We may even see a
few storm force gusts during the middle part of the day which is
when the low level jet strength and mixing heights peak. During
Sunday evening the low level jet pulls east of the area so the
winds will decrease steadily then.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Monday afternoon for MIZ056.

LM...Small Craft Advisory until midnight EST tonight for LMZ844>849.

     Gale Warning from midnight tonight to 7 PM EST Sunday for
     LMZ844>849.

&&

DISCUSSION...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Feb 19, 11:00 AM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1100 AM EST Sat Feb 19 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-201000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1100 AM EST Sat Feb 19 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Lake-effect snow showers will slowly diminish through early
afternoon, with some snow showers reaching areas well inland.
Additional snowfall accumulations will be light...1 inch or less.
However, freshly fallen snow, combined with gusty winds, will result
in areas of blowing and drifting snow, especially in open country.
This blowing and drifting snow will produce  will result in pockets
of slippery road conditions.

Water levels will remain high into early next week.  There is an
elevated risk for ice jams that will need to be monitored.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated power outages will be possible on Sunday as southwest winds
locally gust over 40 mph.

Several weather systems next week could bring wintry weather to
portions of the area. The first system may affect Lower Michigan
between Monday night and Tuesday night. Forecast details are still
highly uncertain, but areas of snow, sleet, freezing rain, and
rain are all possible with this system. Hazardous travel
conditions are possible for parts of the area.

Another system is expected later in the week, most likely between
Thursday night and Friday night. Details are again uncertain with
this system, but additional travel impacts are possible.

The ice jam risk will persist into early next week.

Please check for forecast updates throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-201000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1100 AM EST Sat Feb 19 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Wind and waves will again increase tonight and into Sunday, with
gale-force winds again expected. These gale conditions will likely
persist into Sunday evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of high winds and waves are again possible throughout the
week as several weather systems move through the region. Please
check for later forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Kenyon MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 9:45 AM ESTSmall Craft AdvisoryGRR14 hr
Feb 19, 3:02 PM ESTFlood WatchGRROttawa8 days
Feb 19, 6:23 PM ESTAreal Flood WarningGRROttawa71 hr

Nearby

Gale Warnings in Michigan, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.